MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT0103
Medical Device Problem Codes Migration (4003); Difficult or Delayed Separation (4044)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/28/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (acom) using penumbra smart coils (smart coils), a penumbra smart coil detachment handle (handle), and a non-penumbra microcatheter.During the procedure, the handle successfully detached smart coils in the target location.While attempting to detach the next smart coil, the handle was unsuccessful.After making an attempt to manually detach the smart coil, the physician pulled the microcatheter back and the smart coil migrated to the distal anterior communicating artery (aca).It was reported that the physician did not notice that the smart coil had detached during the manual attempt.Next, a penumbra system 3max reperfusion catheter (3maxc) was then positioned distally and the detached coil was aspirated out of the patient; subsequently, the 3maxc was removed.The procedure was completed using a non-penumbra coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil confirmed that the embolization coil was detached from its pusher assembly and the pet lock was separated.The pet lock was likely separated during attempts to detach the coil with the handle and manually.If the pet lock is broken and retracted, the embolization coil will detach.Further evaluation revealed the ddt was fractured off the distal end of the pusher assembly.The root cause of the fractured ddt could not be determined.This damage was not reported and was likely incidental to the reported detachment.The ddt and embolization coil were not returned for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the cause of the fractured ddt.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11369890
Report Number3005168196-2021-00335
Device Sequence Number11728873
Product Code HCG
UDI-Device Identifier00814548015620
UDI-Public00814548015620
Combination Product (Y/N)Y
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/28/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/21/2025
Device Model Number400SMTHXSFT0103
Device Catalogue Number400SMTHXSFT0103
Device Lot NumberF101410
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/12/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/28/2021
Supplement Date Received by Manufacturer04/02/2021
Initial Report FDA Received Date02/23/2021
Supplement Report FDA Received Date04/11/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age30 YR
Date Report Sent to FDA01/01/2005